A Caltech Library Service

A dynamic migration model with uncertainty

El-gamal, Mahmoud A. (1994) A dynamic migration model with uncertainty. Journal of Economic Dynamics and Control, 18 (3-4). pp. 511-538. ISSN 0165-1889.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


We study a dynamic version of the Harris-Todaro migration model where a finite population of infinitely-lived Bayesian agents choose consumption and migration decision rules as a function of their histories. The agents do not know the production functions in the two sectors and learn about them through wage draws that they receive from the stochastic production functions. The government knows the true production functions but is uninformed about the agents' beliefs, and the actual wage draws they observe. The government maximizes its welfare function using wage subsidies in the two sectors, and a migration tax. We solve the agents' dynamic programming problem, and then use the solution to solve the government's dynamic programming problem. We study the effects of government policies on the population distribution, and illustrate the model by numerically solving a particular parametric example.

Item Type:Article
Related URLs:
URLURL TypeDescription Related ItemWorking Paper
Additional Information:© 1994 Elsevier B.V. This paper was presented at the SEDC summer meetings in Montreal, June 1992. I wish to thank the participants in the conference, especially Thomas Sargent, for their helpful comments. I also wish to thank two anonymous referees and the editor of JEDC (Berç Rustem) for insisting on explicit policy analysis, which has significantly improved the paper. Finally, I wish to thank the Jet Propulsion Laboratory for giving me access to their Cray YMP2E/116.
Subject Keywords:Harris-Todaro model; Migration; Bayesian learning; Sequential statistical decision framework
Issue or Number:3-4
Classification Code:JEL: 011; 026; 823
Record Number:CaltechAUTHORS:20170829-082005266
Persistent URL:
Official Citation:Mahmoud A. El-Gamal, A dynamic migration model with uncertainty, Journal of Economic Dynamics and Control, Volume 18, Issues 3–4, May–July 1994, Pages 511-538, ISSN 0165-1889, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:80887
Deposited By: Tony Diaz
Deposited On:30 Aug 2017 17:57
Last Modified:03 Oct 2019 18:36

Repository Staff Only: item control page